Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 68, NWS Des Moines, IA

June 15, 20195 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 15, 2019, 3:19 PM CDT for 5 counties in Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2019, 3:19 PM CDT (20:19 UTC)
Expired
Jun 15, 2019, 4:00 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Franklin County, IA, Hamilton County, IA, Hardin County, IA, Webster County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 81 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 1:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
587 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

711 
WUUS53 KDMX 152019
SVRDMX
IAC069-079-083-187-197-152100-
/O.NEW.KDMX.SV.W.0068.190615T2019Z-190615T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
319 PM CDT Sat Jun 15 2019

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hardin County in central Iowa...
  East central Webster County in central Iowa...
  Southeastern Wright County in north central Iowa...
  Southwestern Franklin County in north central Iowa...
  Hamilton County in central Iowa...

* Until 400 PM CDT.

* At 318 PM CDT, a severe thunderstorm was located over Webster City,
  moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Webster City, Jewell Junction, Big Wall Lake, Alden, Ellsworth,
  Stanhope, Duncombe, Williams, Blairsburg, Kamrar, Woolstock,
  Popejoy, Webster City Municipal Airport and Brushy Creek St
  Recreation Area.

This includes Interstate 35 between mile markers 136 and 155.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4258 9331 4221 9370 4221 9374 4247 9405
      4268 9376
TIME...MOT...LOC 2018Z 295DEG 31KT 4248 9378 

HAIL...0.88IN
WIND...60MPH
 
$$

Fowle
2 follow-up statements
899 
WWUS53 KDMX 152046
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
346 PM CDT Sat Jun 15 2019

IAC187-152056-
/O.CAN.KDMX.SV.W.0068.000000T0000Z-190615T2100Z/
Webster IA-
346 PM CDT Sat Jun 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WEBSTER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and north central Iowa.

LAT...LON 4258 9331 4221 9370 4221 9374 4237 9392
      4266 9368
TIME...MOT...LOC 2046Z 287DEG 23KT 4243 9355 

$$

IAC069-079-083-197-152100-
/O.CON.KDMX.SV.W.0068.000000T0000Z-190615T2100Z/
Hardin IA-Wright IA-Franklin IA-Hamilton IA-
346 PM CDT Sat Jun 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN HARDIN...SOUTHEASTERN WRIGHT...SOUTHWESTERN FRANKLIN
AND HAMILTON COUNTIES...

At 346 PM CDT, a severe thunderstorm was located 9 miles northeast of
Jewell Junction, or 13 miles east of Webster City, moving east at 25
mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Webster City, Jewell Junction, Big Wall Lake, Alden, Ellsworth,
Stanhope, Williams, Blairsburg, Kamrar, Popejoy and Webster City
Municipal Airport.

This includes Interstate 35 between mile markers 136 and 155.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4258 9331 4221 9370 4221 9374 4237 9392
      4266 9368
TIME...MOT...LOC 2046Z 287DEG 23KT 4243 9355 

HAIL...0.88IN
WIND...60MPH
 
$$

Fowle
769 
WWUS53 KDMX 152100
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
400 PM CDT Sat Jun 15 2019

IAC069-079-083-197-152110-
/O.EXP.KDMX.SV.W.0068.000000T0000Z-190615T2100Z/
Hardin IA-Wright IA-Franklin IA-Hamilton IA-
400 PM CDT Sat Jun 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARDIN...
SOUTHEASTERN WRIGHT...SOUTHWESTERN FRANKLIN AND HAMILTON COUNTIES HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and north central Iowa.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines.

LAT...LON 4258 9331 4221 9370 4221 9374 4237 9392
      4266 9368
TIME...MOT...LOC 2100Z 288DEG 14KT 4246 9359 

$$

Fowle

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:32 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 15, 12:32 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1232 PM CDT Sat Jun 15 2019

.DISCUSSION.../Today through Friday/
Issued at 333 AM CDT Sat Jun 15 2019

The primary concern this morning will be convective trends with
likely events later today into this evening, around
Tuesday/Wednesday, and then a few others later into the extended
forecast. The current situation has a short wave/MCV pushing
through KS with associated convection attempting to blossom across
northern MO and far southern IA in an axis of 0-2km moisture
convergence. The typical nocturnal support is not impressive
however with rather weak warm/theta-e advection this far north,
and the northern MO convection will likely struggle to get too far
north based on Corfidi vectors pulling cells south and the better
H85 flow and moisture convergence staying to our south. Thus will
keep some low PoPs south this morning. Whatever does materialize
should likely stay below severe limits. Although MUCAPEs are 1-2K
j/kg, effective shear is minimal.

Attention will then turn upstream to our NW with synoptic scale
lift increasing ahead of the approaching MT/ND short wave/PV
anomaly. Although much of it will stay to our north, this feature
will increase our QG forcing to some degree and likely increase
convection NW into peak heating. Both NAM and GFS upstream
dewpoints are overdone versus 07z obs, especially the NAM, so will
stay closer to lower GFS expectations and 2-3K j/kg MLCAPEs by
afternoon. Expect convection to develop along the weak surface
front/trough reflection by early afternoon at the latest and
progress slowly south and east into the evening before exiting
toward midnight. Deep shear is initially weak, but does increase a
bit by 00z-03z so the potential for organization and supercells
does increase a into the day. Even so the shear is never too much
so the severe potential will likely stay toward a low end Slight
Risk per the current Day 1 outlook. The HREF calibrated severe
guidance reflects this thinking as well. Nevertheless there will
be some large hail and damaging wind possible and even a minimal
stretching/thermodynamically dominate tornado potential,
especially if the higher end of the instability spread is realized
even though the low level shear is weak. The heavy rain parameter
space is not overly impressive and near seasonal normals, but
there could still be some locally heavy rains, mainly due to storm
motions no better than 20kts as shown by the mean wind and
Bunkers supercell motion.

Although it should be quite warm and humid today, the weekend
warmth and humidity should drop off again somewhat as we start a
few days of dry weather into early next week. Our next precip
window will be Tuesday into Wednesday, but confidence here and
beyond is not great due to subtle features. However both the
ECMWF and GFS show large scale forcing into IA during peak heating
Tue, and another following wave Wed. The weak surface flow will
not really allow for much preceding return flow however so both
instability and shear will be low keeping the severe weather
potential minimal. The flow will remain somewhat weak in the
extended although the pattern will change somewhat as brief
ridging transitions to some degree of SW flow aloft.
Predictability is low because of this persistent weak flow and
ill-defined short waves and associated surface features, but the
overall pattern supports a prolonged period of low end PoPs. The
potential for strong to severe convection may increase somewhat
again toward the end of the period however as a bit stronger SW
flow will increase our deep shear and allow for a return to
climatological instability.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1231 PM CDT Sat Jun 15 2019

Weak boundary situated over central/eastern sections aiding in
development of iso thunder at 17z and expect some convection to
pop and recycle through mid afternoon. More organized convection
expected aft 22z over central/northwest areas as larger portion of
the region realizes CAPE release. Have mainly VCTS/VCSH for now
but will monitor for potential better timing of categorical
chances. Winds rather light except near convection. MVFR/IFR cigs
move into northeast sections at KMCW/KALO/KFOD from 12-18z Sunday
as southern sites KDSM/KOTM generally VFR through period. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Small
AVIATION...REV
Hazardous weather outlook, Jun 15, 4:36 AM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
436 AM CDT Sat Jun 15 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-160945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
436 AM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Non-severe thunderstorms are possible through this morning across
southern Iowa.

Strong to severe thunderstorms are possible this afternoon and
evening. The main threats are lightning, large hail, and damaging
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Tuesday through Thursday. At this time,
the predictability of severe weather is too low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Kotenberg

In the hours before

Local storm report, Jun 15, 2:15 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     TSTM WND GST     3 N STEAMBOAT ROCK      42.45N 93.06W
06/15/2019  M49 MPH          HARDIN             IA   MESONET

            MESONET STATION RSBI4 3 N STEAMBOAT ROCK.

&&

FOWLE
Local storm report, Jun 15, 2:25 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
225 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND GST     4 S ELDORA              42.31N 93.09W
06/15/2019  M50 MPH          HARDIN             IA   MESONET

            CWOP SITE - KIAELDOR7.

&&

FOWLE
Local storm report, Jun 15, 2:35 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
235 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     ELDORA                  42.36N 93.10W
06/15/2019                   HARDIN             IA   EMERGENCY MNGR

            TREES DOWN IN ELDORA.

&&

REV
Local storm report, Jun 15, 3:03 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
303 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TSTM WND GST     4 NNE FONDA             42.63N 94.81W
06/15/2019  M55 MPH          POCAHONTAS         IA   MESONET

            CWOP SITE - KIAFONDA2.

&&

FOWLE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:57 PM CDTSevere Thunderstorm WarningDMXButler, Franklin15 min
Jun 15, 1:58 PM CDTSevere Thunderstorm WarningDMXHardin32 min
Jun 15, 2:32 PM CDTSevere Thunderstorm WarningDMXSac28 min
Jun 15, 2:34 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall41 min
Jun 15, 2:35 PM CDTSevere Thunderstorm WarningDMXHumboldt, Pocahontas, Webster40 min
Jun 15, 3:15 PM CDTSevere Thunderstorm WarningDMXGrundy, Marshall34 min
Jun 15, 3:26 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Webster36 min
Jun 15, 3:48 PM CDTFlash Flood WarningDMXGrundy, Hardin, Marshall6 hr
Jun 15, 4:21 PM CDTSevere Thunderstorm WarningDMXBoone, Story24 min
Jun 15, 4:48 PM CDTSpecial Weather StatementDMXJasper, Polk57 min
Jun 15, 4:51 PM CDTSevere Thunderstorm WarningDMXBoone, Jasper, Marshall, Polk, Story54 min
Jun 15, 5:20 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren40 min
Jun 15, 5:31 PM CDTSevere Thunderstorm WarningDMXGrundy, Marshall, Tama59 min
Jun 15, 5:49 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Marshall, Poweshiek, Tama41 min
Jun 15, 6:48 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe, Wapello47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.